Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 14, 2023, 4:49 PM CDT for Lyon County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 14, 2023, 5:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
606
WGUS53 KTOP 142149
FFWTOP
KSC111-142315-
/O.NEW.KTOP.FF.W.0012.230714T2149Z-230714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
449 PM CDT Fri Jul 14 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Lyon County in east central Kansas...
* Until 615 PM CDT.
* At 448 PM CDT, Emergency management reported thunderstorms
producing heavy rain in Emporia with 3 to 5 inches of water on
roadways. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Emporia.
This includes the following highways...
Kansas Turnpike between mile markers 127 and 129.
Interstate 35 between mile markers 128 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3844 9624 3844 9617 3844 9613 3838 9613
3838 9624
FLASH FLOOD...OBSERVED
$$
Jones1 follow-up statement
172
WGUS73 KTOP 142245
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
545 PM CDT Fri Jul 14 2023
KSC111-142255-
/O.CAN.KTOP.FF.W.0012.000000T0000Z-230714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
545 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY HAS BEEN REPLACED
WITH A FLOOD ADVISORY...
LAT...LON 3844 9624 3844 9617 3844 9613 3838 9613
3838 9624
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:22 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 14, 3:22 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 322 PM CDT Fri Jul 14 2023 .DISCUSSION... Issued at 322 PM CDT Fri Jul 14 2023 Key Points: - Severe storms this afternoon moving out by early evening, with damaging wind being the primary hazard, hail and heavy rain being secondary hazards - Quiet overnight into Saturday, then next chance of showers and storms Sunday - Heating up again early to middle of next week Outflow boundary has been the focal point for thunderstorm development late this morning into the early afternoon, which allowed for storms to fill in along the I-70 corridor within the last couple of hours. This MCS has a history of producing 60-80 mph wind gusts on its leading edge as it moved from Wabaunsee County through the Topeka vicinity and into Jefferson County. Very heavy rain has also fallen with 1-3 inches of rain in some spots. The environment in and ahead of this line of storms remains very unstable with 2500-3500 J/kg of MLCAPE, up to 1300 J/kg of DCAPE, and up to 40 kt of effective bulk shear. Additionally, Pwat has risen to 1.7-1.9 inches across the area. This will continue to support damaging winds being the main threat as the line moves east to southeast with torrential rainfall. Flooding is also a potential risk with any training storms, particularly from I-70 southward where storms are still building back in from the west. While this line has been ahead of CAM guidance to this point, models depict the storm complex moving pretty quickly, likely exiting the area by early this evening. The rest of the night looks quiet as high pressure pushes in from the northwest, leading to clearing skies. Can't rule out some shallow fog forming in low-lying areas by sunrise, especially in locations that receive(d) heavy rainfall today. As high pressure slides east during the day, mainly sunny skies should allow temperatures to reach around 90 degrees. As we head into Sunday, the forecast area finds itself in northwest flow as a mid-level ridge over the southwestern US expands east and a mid-level low moves through southern Ontario. A subtle perturbation within the flow may trigger another round of showers and thunderstorms in the afternoon and evening. Shear looks modest in the guidance at this time, but can't rule out some marginally severe storms that develop with this round. A warming trend is then expected through the first half of next week as a thermal axis moves overhead with the aforementioned mid-level ridge. Heat indices look to return to the triple digits Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri Jul 14 2023 Main concern in the period is convection this afternoon. A cluster currently north of MHK should move southeast and impact TOP/FOE within the next hour or two. Thunderstorms in central KS should form a broken line and move across the area this afternoon and move out of northeast KS by early evening. Strong winds will be the main concern as these storms move through. Otherwise VFR conditions prevail with winds from the northeast to northwest this evening into tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 AM CDT Fri Jul 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-150830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A line of thunderstorms is expected to move into the area from the northwest by this afternoon and early evening. Storms are expected to be capable of producing winds of 70 mph or greater at times. A few storms could also produce large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potentially hazardous heat and humidity may return to the area by Tuesday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jul 14, 3:43 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
343 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 1 SSE Wellsville 38.71N 95.07W
07/14/2023 M1.00 inch Franklin KS Emergency Mngr
&&
IMSpecial weather statement, Jul 14, 3:49 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Fri Jul 14 2023
KSZ037-038-054-142130-
Wabaunsee-Lyon-Morris-
349 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of Morris, south central
Wabaunsee and northwestern Lyon Counties through 430 PM CDT...
At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parkerville to 5 miles east of Burdick.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Council Grove, Americus, White City, Wilsey, Parkerville, Bushong,
Dunlap and Council Grove Lake.
This includes Kansas Turnpike between mile markers 117 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.
&&
LAT...LON 3852 9635 3852 9682 3882 9673 3878 9618
3824 9635
TIME...MOT...LOC 2049Z 274DEG 30KT 3875 9668 3853 9675
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 14, 3:51 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
351 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Dmg 1 ESE Lawrence 38.95N 95.24W
07/14/2023 Douglas KS Emergency Mngr
*** 1 INJ ***
Numerous trees and powerlines down. A car
was blown off US 59 into a creek and an
injury resulted.
&&
AJLocal storm report, Jul 14, 4:12 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
412 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tstm Wnd Dmg Maple Hill 39.08N 96.02W
07/14/2023 Wabaunsee KS Public
Significant tree damage as well as power
outages in town.
&&
IMLocal storm report, Jul 14, 4:14 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
414 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain Eskridge 38.86N 96.11W
07/14/2023 M4.00 inch Wabaunsee KS Trained Spotter
4 inches of rain in the previous 2 hours.
&&
IMSpecial weather statement, Jul 14, 4:16 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 PM CDT Fri Jul 14 2023
KSZ054-142200-
Lyon-
416 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of Lyon County through
500 PM CDT...
At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Strong City to 13 miles south
of Cottonwood Falls. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Americus, Olpe, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 117 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.
&&
LAT...LON 3817 9636 3855 9635 3851 9595 3817 9596
TIME...MOT...LOC 2115Z 284DEG 34KT 3839 9647 3817 9654
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:46 AM CDT | Special Weather Statement | TOP | Washington | 44 min |
| Jul 14, 12:14 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jul 14, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 51 min |
| Jul 14, 1:25 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee | 50 min |
| Jul 14, 1:45 PM CDT | Special Weather Statement | TOP | Dickinson, Morris | 30 min |
| Jul 14, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jul 14, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 62 min |
| Jul 14, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 57 min |
| Jul 14, 2:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Jul 14, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Jul 14, 2:31 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 29 min |
| Jul 14, 2:34 PM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Jul 14, 2:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jul 14, 2:41 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 2 hr |
| Jul 14, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jul 14, 2:47 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Jul 14, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 42 min |
| Jul 14, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Jul 14, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jul 14, 3:03 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 2 hr |
| Jul 14, 3:14 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 2 hr |
| Jul 14, 3:20 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 14, 3:22 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Jul 14, 3:27 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jul 14, 3:28 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 2 hr |
| Jul 14, 3:28 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Jul 14, 3:49 PM CDT | Special Weather Statement | TOP | Morris | 41 min |
| Jul 14, 4:16 PM CDT | Special Weather Statement | TOP | Lyon | 44 min |
| Jul 14, 4:54 PM CDT | Special Weather Statement | TOP | Coffey | 36 min |
| Jul 14, 4:59 PM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 40 min |
| Jul 14, 5:20 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
| Jul 14, 5:28 PM CDT | Areal Flood Advisory | TOP | Wabaunsee | 62 min |
| Jul 14, 5:34 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 67 min |
| Jul 14, 5:38 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 95 min |
| Jul 14, 5:45 PM CDT | Areal Flood Advisory | TOP | Lyon | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.